Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Morristown, TN

February 16, 2001Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 16, 2001, 2:57 PM CST for Marion County, Sequatchie County, Tennessee. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 2001, 2:57 PM CST (20:57 UTC)
Expired
Feb 16, 2001, 3:30 PM CST
In force
33 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Marion County, TN, Sequatchie County, TN

What was reported inside it

TimeReportWhereRemark
Feb 16, 3:15 PM CSTThunderstorm WindCountywide, TNTrees down.
Feb 16, 3:20 PM CSTThunderstorm WindDunlap, TNTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 1:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 162057
SVRMRX
TNC115-153-162130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM CST FRI FEB 16 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 330 PM CST

* AT 256 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM DUNLAP TO JASPER...MOVING EAST AT
  45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  POWELLS CROSSROADS AROUND 305 PM CST
  LONE OAK AROUND 310 PM CST

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

$$

LAT...LON 3548 8544 3498 8585 3504 8543 3538 8522

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:00 PM CST, 57 minutes earlier.

Area forecast discussion, Feb 16, 2:00 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST FRI FEB 16 2001

A WET EVENING AND NIGHT IN STORE...THEN COLDER.  SEVERE STORMS
POSSIBLE THIS EVENING IN THE SOUTH.

MODELS IN DECENT AGREEMENT THIS RUN.  GOOD FORCING THIS EVENING AND
EARLY TONIGHT AS STRONG DIVERGENCE ALOFT ASSOCIATED WITH THE JET
COMBINES WITH GOOD LOW LEVEL CONVERGENCE ALONG THE FRONT.
PRECIPITABLE WATER VALUES ARE IN THE 1 TO 1.5 INCH RANGE...SO PLENTY
OF MOISTURE AVAILABLE. GROUND IS ALREADY QUITE WET FROM PAST
RAINS...SINCE MOST LOCATIONS HAVE RECEIVED BETWEEN 1.5 AND 3 INCHES
OF RAIN PAST FEW DAYS.  APPEARS ONLY LIMITING FACTOR FOR FLOODING
PROBLEMS MAY BE SPEED OF THE SYSTEM.  HOWEVER...APPEARS POTENTIAL IS
THERE FOR AT LEAST SOME WATER PROBLEMS...SO WILL ISSUE A FFA FOR ALL
ZONES FOR TONIGHT.

LOOKS LIKE THE PRECIP WILL END BEFORE IT GETS COLD ENOUGH FOR SNOW...
ALTHOUGH THIS WILL HAVE TO BE WATCHED CLOSELY TONIGHT.  CLOUDS
SHOULD GRADUALLY BREAK UP SATURDAY...THEN MOSTLY CLEAR SATURDAY
NIGHT AND SUNDAY.

WILL GENERALLY USE A BLEND OF GUIDANCE FOR TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   39  45  23  46 / 100   5   0   5
TYS   36  40  20  43 / 100   5   0   5
TRI   36  38  16  39 / 100   5   0   5
OQT   36  40  20  43 / 100   5   0   5

.MRX...
NC...FLASH FLOOD WATCH THROUGH 4 AM TONIGHT FOR ZONES NCZ060>061.

TN...FLASH FLOOD WATCH THROUGH 4 AM TONIGHT FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...FLASH FLOOD WATCH THROUGH 4 AM TONIGHT FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

LDW

In the hours before

Special weather statement, Feb 16, 1:00 PM CST, 1 hour 57 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EST FRI FEB 16 2001

...TORNADO WATCH IN EFFECT ACROSS SOUTHEAST TENNESSEE UNTIL 8 PM EST
(7 PM CST)...

...HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS
THE SOUTHERN APPALACHIAN REGION...

TORNADO WATCH NUMBER 23 IS IN EFFECT FOR SOUTHEAST TENNESSEE THIS
AFTERNOON AND EARLY EVENING UNTIL 8 PM EST (7 PM CST). THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE THE POSSIBILITY OF
STRONG DAMAGING WINDS AND ISOLATED TORNADOES. LOCALLY HEAVY RAINS...
WHICH COULD PRODUCE SOME AREAS OF FLASH FLOODING...WILL ALSO BE
POSSIBLE.

ADDITIONAL WIDESPREAD RAINFALL RESULTING IN RAINFALL TOTALS AROUND
AN INCH...WITH LOCALLY HIGHER AMOUNTS UP TO TWO AND A HALF INCHES...
WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS THE
SOUTHERN APPALACHIAN REGION...MAINLY ACROSS SOUTHEAST TENNESSEE AND
SOUTHWEST NORTH CAROLINA. WITH THE GROUND ALREADY NEARLY SATURATED
AND WITH SMALL STREAMS AND CREEKS FLOWING NEAR BANKFULL...LOCALIZED
FLASH FLOODING WILL BE A DISTINCT POSSIBILITY THIS AFTERNOON AND
EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL
RADIO...TELEVISION...OR CABLE TELEVISION STATION FOR THE LATEST
UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DEVELOPING SEVERE
WEATHER SITUATION.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 2:28 PM CSTSevere Thunderstorm WarningMRXMarion32 min
Feb 16, 3:19 PM CSTSevere Thunderstorm WarningMRXHamilton56 min
Feb 16, 3:36 PM CSTSevere Thunderstorm WarningMRXLoudon34 min
Feb 16, 4:10 PM CSTSevere Thunderstorm WarningMRXBradley, Hamilton65 min
Feb 16, 4:10 PM CSTSevere Thunderstorm WarningMRXMcMinn65 min
Feb 16, 4:43 PM CSTSevere Thunderstorm WarningMRXPolk47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.